Audiologist Dr.Lawrence Cardano talks with a pharmacist about medications that can cause hearing loss.
Drugs that can cause hearing loss
aspirin and aspirin-containing products
salicylates and methyl salicylates (linaments)
(Toxic effects appear to be dose-related and are almost always reversible once medications are discontinued.)
(Most NSAIDS have the potential for causing hearing loss and/or tinnitus. Because new drugs are being frequently approved for use, it is important that you check with your doctor or pharmacist to determine if the drug you were prescribed can cause a problem.)
(Toxic effects are dose-related and are almost always reversible once medications are discontinued.)
(Of particular interest is that topical ear drop medications containing gentamycin or neomycin do not appear to be ototoxic in humans unless the tympanic membrane (eardrum) is perforated. When a solution of an aminoglycoside antibiotic is used on the skin together with an aminoglycoside antibiotic used intravenously, there is a risk of an increase of the ototoxic effect, especially if the solution is used on a wound that is open or raw, or if the patient has underlying kidney damage. Neomycin is the drug that is most toxic to the structure involved in hearing, the cochlea, so it is recommended for topical use only. But even topical therapy has resulted in hearing loss when large areas were treated which allowed for large amounts of the drug to be absorbed into the body. Hearing loss caused by this class of antibiotics is usually permanent.)
(Usually ototoxic when given in intravenous doses of 2-4 grams per 24 hours, especially if there is underlying kidney failure.)
(Similar to aminoglycosides in that it may be ototoxic when used intravenously in life-threatening infections. The fact that aminoglycosides and vancomycin are often used together intravenously when treating life-threatening infections further exaggerates the problem.)
minocycline (Minocin) (Similar to erythromycin)
(These are usually ototoxic when given intravenously for acute kidney failure, acute hypertensive crisis, or acute pulmonary edema/congestive heart failure. Rare cases of ototoxicity have been found when these medications are taken orally in high doses by people with chronic kidney disease.)
(The ototoxic effects can be minimized by carefully monitoring blood levels.)
(The ototoxic effects are very similar to those of aspirin.)
Non-Steroidal Anti-inflammatory Drugs (NSAIDS)
(Please see notation for NSAIDS under “hearing loss.”)(Please see notation for NSAIDS under “hearing loss.”)
Miscellaneous Toxic Substances
(Ironically, several of these drugs found to cause tinnitus, are also used to treat tinnitus (e.g., amitryptiline, benzodiazepine class, carbamazapine, furosemide, lidocaine, prednisone)
750 Lafayette Rd., Suite 102, Portsmouth, NH 03801
Copyright © 2021, reNew Hearing. All Rights Reserved.
Product names, logos and trademarks of other companies which are referenced in this site remain the property of those other companies. reNew Hearing is a registered trademark of Daniel Faneuf, in the U.S.
Powered by GoDaddy